It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 11-13-2007, 12:41 AM   #1
Newbie
(male)
 
Join Date: Nov 2007
Location: allentown, pa usa
Posts: 4
hawkman81980 HB User
fentanyl withdrawal

I have been on fentanyl for almost 3 years. I have a disease called genetic pancreatitis, that I use fentanyl for. I tried to get off this medicine, for it seems to be taking control of my life. I am on 100 mcq every 48 hrs. I started with 75 every 72 hrs. I then went to 100 every 72 hrs, then every 48 hrs. which I am at now. My doctor and I tried to reduce the amount down to 75 mcq, but I went into withdrawals. It seems like my patch is not working after the first day, in fact it feels like it's not working after a few hours. I start getting real anxious, I feel like I'm going to jump out of my skin. I start to sweat, and get real cold. My skin gets clammy. I can't sleep, and I start getting blackouts where I throw myself around, or so I'm told. I don't want to feel like this anymore. I just want to be off this medicine, and my doctor and I are at a dead end. Is there anyone out there who has had this happen to them? Is there anyway to get off fentanyl without reducing. That is not an option. Tried it, did not work. Actually, tried it a few times. Failed each time. I had to beg the doctor to put me back on 100. I really need some help here. I'm at my breaking point. I've never felt helpless like this before. Thanks for taking the time to look at my question. Andrew

Last edited by hawkman81980; 11-13-2007 at 12:48 AM. Reason: Messed up, sorry

 
Sponsors Lightbulb
   
Old 11-13-2007, 04:48 AM   #2
Senior Veteran
(female)
 
Join Date: Mar 2007
Location: IL, USA
Posts: 567
captnanny HB User
Re: fentanyl withdrawal

Hi,
I saw your post on the addiction board as well. I have the same problem you are having now. I could not get past the 50 mcg patch. I couldn't take it. The pain was so bad, and I got so depressed this past weekend that I seriously thought of offing myself. My doc. knew right away that we had to change to something that I can cut or go down slower. He prescribed me Norco's, starting off with 24 so we can see how much I am taking. Today is day two, 24 hours off the patch with clonidine. The physical withdrawals are bad, sweats, diarhea, shaking but taking a clonidine .1 and two norcos alllows me to feel so much better. The depression left yesterday, THANK GOD, I can handle the withdrawals now that I know they will subside. I don't know if that helps you at all. We also considered percocet or oxycodone. The oxycodone is shorter release so you, i think can cut it or take it at less lower levels when you are ready to go down.
pS. I have to come off to see where my pain levels really are after my acdf in April, I also have endometriosis and chronic pain. We are hoping to use less narcotics and more anti-inflammatory or whatever else is out there.
I still may need another surgery but really hope I don't.

 
Sponsors Lightbulb
   
Old 11-13-2007, 05:03 AM   #3
Senior Veteran
(female)
 
Join Date: Dec 2006
Location: western us
Posts: 7,267
ms_west HB User
Re: fentanyl withdrawal

How very scary to be blacking out. You might consider seeing an addictionologist and I bet they can help you get off the stuff safely. Good luck and I will be praying for you.

 
Old 11-13-2007, 04:30 PM   #4
Senior Veteran
(female)
 
BrittleBones's Avatar
 
Join Date: Jan 2005
Location: Central Maryland
Posts: 898
BrittleBones HB UserBrittleBones HB UserBrittleBones HB UserBrittleBones HB UserBrittleBones HB User
Re: fentanyl withdrawal

Hi Andrew - are you still suffering from pain? If you are, how do you plan on treating it when you have discontinued the Duragesic? I was on the patch (100 mcg/h) and changing it every 2 days, just like you. In addition, I was taking oxycodone 30mg. for breakthrough pain (up to 4 per day). I didn't want to deal with the side-effects from the patch any longer. My skin was breaking out in a rash from the adhesive that was around the edges of the patch. The rash was getting infected and would bleed now and then and I asked to be taken off the med. The way my doctor did the taper was easy and straight forward. I took off the 100 mgc/h patch and replaced it with a 75 for 2 days, then to a 50 for 2 days and finally to a 25 for 2 days. I was totally off the patch in 6 days. Since I didn't experience any withdrawal symptoms, I am assuming that the oxycodone held them at bay. After about 10 days without the patch I realized just how much the patches were masking my pain. It was clear that the 120 mg. of oxycodone would not take care of my pain. After a few weeks of a trial of oxycontin in a couple of combinations, I am now back on 180mgs of oxycodone per day. I don't need any other drug to cover my pain. So, the only thing that I can recommend is having your doc do a quick taper off the Duragesic while placing you on something else like oxycodone. Perhaps once you have been off the patch for a few weeks you can start to taper from the oxycodone and switch to something less potent or try over the counter meds if your pain isn't too severe. Good luck to you - I hope you get through this with as little stress and symptoms as possible. Memere (K'Mac)

 
Old 11-13-2007, 04:52 PM   #5
Senior Veteran
(male)
 
Join Date: Aug 2007
Location: COLUMBUS, OHIO
Posts: 2,163
brianpain33 HB Userbrianpain33 HB User
Re: fentanyl withdrawal

I would highly suggest a slow taper process. I have heard of people on the fentanyl patch on doses around 100mcg that took 4 months to get off of. They do make a 12 mcg patch which is beneficial for reducing. You could maybe try
75mcg + 12mcg = 87mcg (for 2-3 weeks)
75mcg (for 2-3 weeks)
50mcg + 12mcg = 62mcg (for 2-3 weeks)
50mcg (for 2-3 weeks)
25mcg + 12mcg = 37mcg (for 2-3 weeks)
25mcg (for 2-3 weeks)
12mcg (for 2-3 weeks)
Then you can cut it down to Vicodin and slowly taper off of that say for 2-3 weeks. This is a total of 4 months. You have to be dedicated and vigilant but it can be done and this schedule greatly minimizes the withdrawals and allows you to function.
If you can't do it by yourself then you may have to consider going into a detox center.

Brian

 
Old 11-14-2007, 06:42 AM   #6
Senior Veteran
(female)
 
Join Date: Sep 2006
Location: US
Posts: 863
butrfligirl28 HB Userbutrfligirl28 HB User
Re: fentanyl withdrawal

Listen to Brian!

Great post! I just wanted to let you know you have really become an asset to this board. Your post was informative and knowledgeable. I would highly recommend that you take his advice and reduce your suffering! I hope this works for you. Withdrawals are no joke, so do this slowly. Good Luck!

Amanda

 
Old 11-14-2007, 12:55 PM   #7
Inactive
(male)
 
Join Date: Dec 2006
Location: CA
Posts: 1,569
forginon HB User
Re: fentanyl withdrawal

Brian's post is full of excellent advice and if you want to go all the way off that's the way to go.

There is another option - Methadone. This requires a doc that really know's his/her stuff but you could transition to Methadone and feel no withdrawal at all. Once someone has been on another potent opioid like Fentanyl (the patch) there's a conversion ratio that must be applied to find the proper Methadone dose. It starts by determining the morphine equivalent to the patch dose and then applying the ratio (e.g. 5:1, 10:1, whatever is right).

I went from Duragesic patches to Methadone and it went very well. I was on about 200mcg of patches avery 48 hours and was converted to Methadone 80mg per day and my pain was much better controlled and I needed no breakthrough meds. I was started at a lower methadone dose to start and worked up to the 80mg/day.

Best Wishes!

steve

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Problems with my Fentanyl patch and hope someone can help CrochetFerret Pain Management 17 03-27-2010 06:18 AM
Subutex for Fentanyl NewGuy62 Addiction & Recovery 1 03-09-2010 09:24 PM
Suddenly stop actiq (fentanyl) lozenge Tine Pain Management 11 09-01-2009 08:15 PM
New to Board, New to PM and Long Lasting Pain Meds - Fentanyl New To CP Pain Management 64 06-19-2009 11:44 PM
Fentanyl Withdrawal Cause Kidney Failure???? neverenough915 Reflex Sympathetic Dystrophy (RSD) (CRPS) 2 09-02-2008 08:05 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 07:33 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!